Mixing uppers with downers — Bad idea?

Originally Published: June 5, 2009 - Last Updated / Reviewed On: May 10, 2013
Share this
Hello Alice,

Recently, many of my friends have been doing methamphetamines. Often when they start to come down, want to come down, want to "level" out their high, etc. they take Xanax!!! Now I know Xanax is an anti-anxiety drug, and meth speeds your heart up. So can mixing the two ("reds" with "blues") be especially bad? I keep trying to tell them that it doesn't sound like a good idea...but they know that I hate pills so they DON'T listen. "They know better!" But I haven't been able to find any info specific to my question in other places. CAN YOU HELP?

— Stuck in the middle

Dear Stuck in the Middle,

You are right to be concerned about your friends' habits. Mixing "uppers" with "downers" can be incredibly confusing to the body, and can lead to dangerous, if not fatal, results.

Methamphetamines are psychostimulants — drugs that trigger the release of dopamine, serotonin, and norepinephrine in the brain. This cascade of neurotransmitters helps to induce intense feelings of euphoria, which is what brings many meth users back again and again. Like all stimulants, meth arouses the central nervous system, increasing heart rate, and elevating blood pressure and body temperature. But methamphetamines can be highly addictive, and with repeated use or high dosage can cause nausea, tremors, dizziness, hyperthermia (dangerously high body temperature), heart failure, and stroke. Because it's a stimulant, meth can also cause anxiety, which would explain why your friends would want to take an anti-anxiety drug to "level off" or "come down." Complicating matters, methamphetamines are often manufactured in underground labs without any quality control. Strength of dosage and inclusion of other drugs varies widely from batch to batch, even if the supplier remains the same, so it's hard to tell just how much of the drug you are taking.

Xanax, on the other hand, belongs to the family of benzodiazepines, a group of drugs that works to slow the central nervous system down. Benzodiazepines can also be habit-forming, especially when taken for a long time or in high doses. But quitting taking them cold-turkey can cause intense side effects, so if your friends have been taking it for a while or in large doses, they might want to check with their health care providers first about how to safely taper of their usage.

Taking benzodiazepines while on stimulants can be an incredibly risky habit. One drug is telling the body to speed up heart rate and elevate blood pressure, while the other is telling the body to do just the opposite. Under this kind of stress, the body can react in unpredictable and dramatic ways. While your friends may be risking more than they realize by trying to reduce their "come downs" with Xanax, it's often difficult to try to get people to change a behavior that they think is working for them. For tips on how to talk to your friends about changing their behavior, you may want to check out the Go Ask Alice! Related Q&As below. Good luck with the conversations, it's a sign of a good friend that you are trying to intervene on behalf of their health and safety. And perhaps your friends can also learn from your example how to have a great time without all the pills.

Alice